Generic name: Aspirin, Citric Acid, and Sodium Bicarbonate [AS-pir-in-SIT-rik-AS-id-& SOW-dee-um-bye-KAR-bun-ate]
Brand names: Alka-Seltzer Extra Strength, Alka-Seltzer, Medi-Seltzer, Neutralin
Drug class: Salicylates
Medically reviewed by Drugs.com. Last updated on Jul 12, 2022.
Uses of Alka-Seltzer:
- It is used to treat heartburn and upset stomach.
- It is used to ease pain.
- It is used to treat headaches.
What do I need to tell my doctor BEFORE I take Alka-Seltzer?
For all patients taking Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate):
- If you are allergic to Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate); any part of Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate); or any other drugs, foods, or substances. Tell your doctor about the allergy and what signs you had.
- If you have any of these health problems: Asthma, bleeding problems, nose polyps, or nose irritation.
- If you are taking other drugs for any of these health problems: Arthritis, diabetes, or gout.
- If you are taking another drug that has the same drug in it.
- If you are taking any other NSAID.
- If you are pregnant or may be pregnant. Do not take Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) if you are in the third trimester of pregnancy. You may also need to avoid Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) at other times during pregnancy. Talk with your doctor to see when you need to avoid taking Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) during pregnancy.
- If you are breast-feeding or plan to breast-feed.
Children:
- If your child has or is getting better from flu signs, chickenpox, or other viral infections.
This is not a list of all drugs or health problems that interact with Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate).
Tell your doctor and pharmacist about all of your drugs (prescription or OTC, natural products, vitamins) and health problems. You must check to make sure that it is safe for you to take Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) with all of your drugs and health problems. Do not start, stop, or change the dose of any drug without checking with your doctor.
Related/similar drugs
omeprazole, ibuprofen, famotidine, naproxen, Pepcid, Advil, Prilosec
What are some things I need to know or do while I take Alka-Seltzer?
- Tell all of your health care providers that you take Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate). This includes your doctors, nurses, pharmacists, and dentists.
- Do not use Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) right before or after heart bypass surgery.
- Do not give to children and teenagers who have or are getting better from flu signs, chickenpox, or other viral infections due to the chance of Reye's syndrome. Reye's syndrome causes very bad problems to the brain and liver.
- Do not take more than what your doctor told you to take. Taking more than you are told may raise your chance of very bad side effects.
- Do not take Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) for longer than you were told by your doctor.
- You may bleed more easily. Be careful and avoid injury. Use a soft toothbrush and an electric razor.
- Talk with your doctor before you drink alcohol.
- If you smoke, talk with your doctor.
- If you are on a low-sodium or sodium-free diet, talk with your doctor. Some of these products have sodium.
- If you have phenylketonuria (PKU), talk with your doctor. Some products have phenylalanine.
- This medicine may raise the chance of severe and sometimes deadly stomach or bowel problems like ulcers or bleeding. The risk is greater in older people, and in people who have had stomach or bowel ulcers or bleeding before. These problems may occur without warning signs.
- Do not give Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) to a child younger than 12 years old without first checking with the doctor.
- If you are over the age of 60, use Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) with care. You could have more side effects.
- This medicine may cause harm to the unborn baby if you take it while you are pregnant. If you are pregnant or you get pregnant while taking Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate), call your doctor right away.
How is this medicine (Alka-Seltzer) best taken?
Use Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) as ordered by your doctor. Read all information given to you. Follow all instructions closely.
- Take with or without food. Take with food if it causes an upset stomach.
- Dissolve in 1/2 cup (4 ounces/120 mL) of water. Drink after the tablets have dissolved all the way.
- Do not swallow it whole.
- Rinse cup with more water and drink.
What do I do if I miss a dose?
- If you take Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) on a regular basis, take a missed dose as soon as you think about it.
- If it is close to the time for your next dose, skip the missed dose and go back to your normal time.
- Do not take 2 doses at the same time or extra doses.
- Many times Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate) is taken on an as needed basis. Do not take more often than told by the doctor.
What are some side effects that I need to call my doctor about right away?
WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:
- Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing, swallowing, or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
- Signs of bleeding like throwing up or coughing up blood; vomit that looks like coffee grounds; blood in the urine; black, red, or tarry stools; bleeding from the gums; abnormal vaginal bleeding; bruises without a cause or that get bigger; or bleeding you cannot stop.
- Signs of kidney problems like unable to pass urine, change in how much urine is passed, blood in the urine, or a big weight gain.
- Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
- Very bad dizziness or passing out.
- Feeling confused.
- Very bad headache.
- Ringing in ears.
- Hearing loss.
- Very bad belly pain.
- Feeling agitated.
- Seizures.
Alka-Seltzer Original side effects (more detail)
What are some other side effects of Alka-Seltzer?
All drugs may cause side effects. However, many people have no side effects or only have minor side effects. Call your doctor or get medical help if you have any side effects that bother you or do not go away.
These are not all of the side effects that may occur. If you have questions about side effects, call your doctor. Call your doctor for medical advice about side effects.
You may report side effects to the FDA at 1-800-332-1088. You may also report side effects at https://www.fda.gov/medwatch.
If OVERDOSE is suspected:
If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.
How do I store and/or throw out Alka-Seltzer?
- Store at room temperature.
- Protect from heat.
- Keep all drugs in a safe place. Keep all drugs out of the reach of children and pets.
- Throw away unused or expired drugs. Do not flush down a toilet or pour down a drain unless you are told to do so. Check with your pharmacist if you have questions about the best way to throw out drugs. There may be drug take-back programs in your area.
Consumer Information Use and Disclaimer
- If your symptoms or health problems do not get better or if they become worse, call your doctor.
- Do not share your drugs with others and do not take anyone else's drugs.
- Some drugs may have another patient information leaflet. Check with your pharmacist. If you have any questions about Alka-Seltzer (aspirin, citric acid, and sodium bicarbonate), please talk with your doctor, nurse, pharmacist, or other health care provider.
- If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.
More about Alka-Seltzer Original (aspirin/citric acid/sodium bicarbonate)
- Check interactions
- Reviews (2)
- Side effects
- Drug class: salicylates
Patient resources
- Advanced Reading
Other brands
Alka-Seltzer Extra Strength
Related treatment guides
- Gas
- Indigestion
- Headache
Further information
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
Medical Disclaimer
FAQs
What are the warnings for Alka-Seltzer? ›
Although rare, the aspirin component of Alka-Seltzer might cause a severe allergic reaction, which can include hives, swelling in the face, asthma (wheezing), or shock. Get emergency medical help if you experience any signs or symptoms of an allergic reaction to Alka-Seltzer.
Who Cannot take Alka-Seltzer? ›Alka-Seltzer Contraindications
You should not use this medicine if you have had an allergic reaction to aspirin, citric acid, or sodium bicarbonate. You should not use this medicine during the last 3 months of pregnancy.
Alka-Seltzer Plus Cold has a high amount of sodium, which is table salt. Since this medication can add a lot of sodium to your diet, it can worsen certain health conditions like high blood pressure. Alka-Seltzer Plus Cold also contains phenylephrine (a decongestant), which might also raise blood pressure.
Does Alka-Seltzer affect your heart? ›However, Alka-Seltzer® also contains large amounts of a chemical known as sodium bicarbonate. Simply put, this product delivers too much salt into the body and can make heart failure worse.
When should you not take Alka-Seltzer? ›diabetes. high blood pressure. significant uncontrolled high blood pressure. severe disease of the arteries of the heart.
What happens if you have too much Alka-Seltzer? ›Symptoms of overdose may include: nausea, vomiting, loss of appetite, sweating, stomach/abdominal pain, extreme tiredness, yellowing eyes/skin, dark urine, agitation, confusion, hallucinations, seizures.
What drugs interact with Alka-Seltzer? ›Alka-Seltzer Plus Cold Interactions
Avoid drinking alcohol or using any other medicines that make you sleepy. These include sleeping pills, other cold and allergy medicine, narcotic pain relievers, and sedatives.
There are 425 drugs known to interact with Alka-Seltzer Original (aspirin/citric acid/sodium bicarbonate), along with 11 disease interactions, and 2 alcohol/food interactions. Of the total drug interactions, 57 are major, 296 are moderate, and 72 are minor.
Can Alka-Seltzer hurt your stomach? ›Heartburn or indigestion. increased thirst. nausea or vomiting. stomach pain (mild)
How much Alka-Seltzer is safe? ›by Drugs.com
The recommended adult dose of Alka Seltzer Original is 2 tablets every 4 hours as needed, or as directed by a doctor - Do not exceed 8 tablets in 24 hours. There are various types of Alka Seltzer on the market. Check the box for full instructions if you are unsure or call your pharmacist.
How often can you safely take Alka-Seltzer? ›
adults and children 12 years and over | 2 tablets every 4 hours, or as directed by a doctor |
---|---|
adults 60 years and over | 2 tablets every 4 hours, or as directed by a doctor |
children under 12 years | consult a doctor |
Bayer has recalled more than 1.1 million cartons of Alka Seltzer original after consumer discovered holes in blister packs. Bayer, which is already struggling with falling consumer health sales, is also contending with a recall. It has been retrieving more than a million cartons of its Alka-Seltzer Original.
Can you overdose on Alka-Seltzer tablets? ›One ingredient in this product is acetaminophen. Taking too much acetaminophen may cause serious (possibly fatal) liver disease. Adults should not take more than 4000 milligrams (4 grams) of acetaminophen a day.